NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, October 26, 2016
Chest pain with use of inhaler
I have been taking Advair for about 4 months and since the end of December on and off again I will get chest pains- I thought it was mostly stress so I always tried to ignore it, but 2 days ago it was at its worst and did not go away all day. As a test to see if it was the inhaler I did not take it yesterday or today and no chest pain is present which leads me to belive the Advair was causing my chest pains. My physicial is thinking of putting me on Symbicort- I will see him tomorrow. I feel that any inhaler will give me chest pain if Advair did. What would be smart of me to do? Are alternatives like natural remedies enough for asthma treatment?
Chest pain is not a common side effect to Advair. You did not mention your age but any complaint of chest pain should be thoroughly evaluated by your provider to make sure it is not related to your heart.
As you may know, Advair is a combination of 2 medications - an inhaled steroid and a long acting beta agonist. Symbicort is also made of of these 2 medications. Both medications have a similar side effect profile, so I would expect similar side effects when using them.
There are many inhalers which contain an inhaled steroid only which treats the inflammation in the airways associated with asthma. The inhaled steroids generally have less side effects than the combination inhalers and tend to be well tolerated.
Cathy Benninger, RN, MS, APRN, C-AE
Clinical Assistant Professor
Director, OSU Asthma Center Educational Program
College of Medicine
The Ohio State University